Alert archive / New Mexico / Red Flag Warnings in 2023
Red Flag Warning 49, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Jun 20, 2023, 3:35 AM MDT for 4 counties in New Mexico. It took effect at Jun 20, 2023, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2023, 3:35 AM MDT (09:35 UTC)
- In effect from
- Jun 20, 2023, 1:00 PM MDT
- Expired
- Jun 20, 2023, 7:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Mora County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 185 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4410 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
280 WWUS85 KABQ 200935 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 335 AM MDT Tue Jun 20 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT TODAY FOR THE NORTHEAST HIGHLANDS DUE TO LOW HUMIDITY, STRONG WINDS, AND AN UNSTABLE ATMOSPHERE... .Hot, dry, and unstable conditions will return today. Breezy to locally windy southwest to west winds will combine with low relative humidity to create several hours of critical fire weather for the northeast highlands. Any fires that develop will have the potential for rapid fire growth in receptive fuel beds. NMZ104-125-201045- /O.CAN.KABQ.FW.A.0039.230620T1900Z-230621T0100Z/ Northeast Plains-Central Highlands- 335 AM MDT Tue Jun 20 2023 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Fire Weather Watch. $$ NMZ123-210100- /O.UPG.KABQ.FW.A.0039.230620T1900Z-230621T0100Z/ /O.NEW.KABQ.FW.W.0049.230620T1900Z-230621T0100Z/ Northeast Highlands- 335 AM MDT Tue Jun 20 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 1 PM this afternoon to 7 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northeast Highlands (Zone 123) from 1 pm to 7 pm today. * 20 FOOT WINDS...Southwest 20 to 30 mph with occasional gusts to 40 mph. * RELATIVE HUMIDITY...Minimum values of 10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
1 follow-up statement
009 WWUS85 KABQ 210052 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 652 PM MDT Tue Jun 20 2023 NMZ123-210200- /O.EXP.KABQ.FW.W.0049.000000T0000Z-230621T0100Z/ Northeast Highlands- 652 PM MDT Tue Jun 20 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... Wind speeds will continue to weaken through sunset, so the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 20, 3:22 AM MDT, 13 minutes earlier.
Area forecast discussion, Jun 20, 3:22 AM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 322 AM MDT Tue Jun 20 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 304 AM MDT Tue Jun 20 2023 Dry and hot conditions to persist throughout the next seven days. Increasing clouds today and Wednesday may allow for some virga showers with gusty and erratic winds and little to no appreciable rainfall. Thunderstorm potential increases Wednesday night into Thursday in the eastern plains. Southwest winds will amplify areawide on Friday amongst very low humidity and hot temperatures. Dry and hot weather will persist through the weekend and into early next week. && .SHORT TERM... (Today through Wednesday) Issued at 304 AM MDT Tue Jun 20 2023 Thick patches of mid and upper level cloud cover have spread north across NM overnight with much warmer temps as of 2 am compared to recent nights. The bulk of near-term hi-res CAMs are showing very light showers developing across central NM thru late this morning before moving northeast across the central mt chain into the high plains of eastern NM. DCAPE values up to 2000 J/kg with inverted-V profiles signal dry microbursts from any of this activity. 700 to 500mb layer winds near 45 kt elevate the potential for an isolated damaging wind gust. These winds aloft may also generate a couple hours of Wind Advisory gusts near 45 mph around KLVS to KRTN and KTCC this afternoon. Max temps may be a couple degrees cooler today within central NM due to the increased cloud cover. Chaves County will remain very hot with highs above 105F at Roswell. Any remnant virga and sprinkles this evening will dissipate after sunset with lingering mid level cloud cover over central and eastern NM. Min temps are likely to trend cooler over western NM with less cloud cover and lighter winds. A near repeat is possible Wednesday but with less coverage of high-based showers along and east of the central mt chain. Temps will remain very hot across the east and trend a couple degrees warmer again over central and western NM. && .LONG TERM... (Wednesday night through Monday) Issued at 304 AM MDT Tue Jun 20 2023 Southwest flow prevails on Thursday as a Pacific disturbance treks inland. Meanwhile, Gulf moisture will begin to waft up across high pressure in Old MX. Dewpoints across the eastern plains increase around 20F compared to Wednesday's reading, adding fuel to an already favorable convective situation. An amplified area of 0-6 km bulk shear of will develop across eastern NM as SBCAPE values along the NM/TX border work to exceed 4000 J/kg. Should the aforementioned ingredients come into concert with each other alongside the extra lift and moisture, storms capable of large hail and severe wind gusts could plague NM's easternmost counties in the afternoon. Storms should quickly move into TX by the late evening hours. Meanwhile, the Pacific disturbance swings into the Great Basin Thursday night, becoming an open wave. 500 mb heights tighten in response over the Desert Southwest, leading to a potentially windy day on Friday. Winds at 500 mb strengthen from 30 kts on Thursday to 50 kts as the trough becomes negatively tilted over UT. Given profoundly amplified and near-record mixing heights, did opt to raise winds to the high side and even beyond guidance as momentum transfer will be more efficient due to such deep layer mixing. Minimum RH values also dip by a few to several percent areawide Friday and even further on Saturday, setting the stage for a day of dangerous fire weather (see Fire Wx discussion). The dryness worsens on Saturday with nearly the entire CWA being party to single digit RH values for extended periods of time. Thankfully, less wind will be involved but it will still be somewhat breezy areawide. The trough develops into an upper low Saturday and kicks out into the Great Plains Saturday night as high pressure begins to creep up from MX. This will allow for some reprieve to the blow dryer winds but not for the heat. Temperatures during the entirety of the extended forecast will be sweltering, being near to above seasonal averages for most locales. Heat Advisories will likely be needed during the week, and as ROW reaches towards 110F on Saturday, potentially an Excessive Heat Warning. Temperatures continue to climb through the weekend, with nearly the entirety of northern and central NM breaking into above average temperatures for late June. && .AVIATION... (06Z TAFS) Issued at 1119 PM MDT Mon Jun 19 2023 Layers of mid and upper level cloud cover will stream northeast overnight on the western periphery of a strengthening upper ridge. This moisture along with strong afternoon heating Tuesday will lead to high-based showers and storms across parts of central and eastern NM. Strong and erratic downburst winds are likely with any of this activity. Gradient winds will also be stout Tuesday outside of any dry showers with gusts of 25 to 35 kt common at most terminals. Mid and upper level clouds will then linger into Tuesday night. && .FIRE WEATHER... Issued at 304 AM MDT Tue Jun 20 2023 ...WIDESPREAD CRITICAL TO EXTREME FIRE WEATHER POSSIBLE FRIDAY... Persistent southwest flow over the region will allow elevated to critical fire weather conditions to continue at times through at least Thursday. Mid level moisture over the area today will bring some relief with more clouds however high-based showers will create erratic downburst wind gusts over central and eastern NM. Surface humidity will still be very low and critical fire weather is likely across the northeast highlands where gradient winds are strongest. Another round of high-based showers may develop Wednesday across central NM with more erratic downburst winds. Surface winds will trend lighter overall and the coverage of critical fire weather is more limited. Some of the driest air observed this season will begin entering the region Thursday with strengthening winds and very hot temps. The coverage of critical fire weather begins increasing Thursday then becomes widespread on Friday and perhaps Saturday. Near-record high mixing heights with very unstable conditions, very hot temps, single digit humidity, and very poor recoveries will lead to widespread critical to extreme fire weather Friday. Any fires that do develop will become plume dominated in receptive fuels. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 90 49 90 53 / 0 0 0 0 Dulce........................... 83 45 84 44 / 0 0 0 0 Cuba............................ 85 52 86 52 / 10 0 5 0 Gallup.......................... 85 44 86 46 / 0 0 0 0 El Morro........................ 82 45 83 49 / 0 0 0 0 Grants.......................... 87 47 88 48 / 0 0 0 0 Quemado......................... 85 50 86 51 / 0 0 0 0 Magdalena....................... 86 59 88 58 / 10 5 5 0 Datil........................... 84 52 85 52 / 5 0 5 0 Reserve......................... 87 52 88 48 / 0 0 0 0 Glenwood........................ 91 59 92 59 / 0 0 0 0 Chama........................... 76 44 78 45 / 0 0 0 0 Los Alamos...................... 83 59 84 58 / 5 5 10 5 Pecos........................... 84 54 85 56 / 10 5 10 5 Cerro/Questa.................... 80 46 80 46 / 0 0 5 5 Red River....................... 75 42 75 43 / 5 0 5 5 Angel Fire...................... 74 40 76 39 / 5 0 10 5 Taos............................ 84 45 85 48 / 0 0 5 0 Mora............................ 82 52 83 51 / 5 5 10 5 Espanola........................ 91 51 91 55 / 0 0 5 0 Santa Fe........................ 85 56 86 58 / 10 5 10 5 Santa Fe Airport................ 88 52 89 55 / 10 5 10 0 Albuquerque Foothills........... 90 63 91 64 / 10 5 5 0 Albuquerque Heights............. 91 63 93 62 / 10 5 5 0 Albuquerque Valley.............. 93 57 95 61 / 10 0 5 0 Albuquerque West Mesa........... 92 59 93 62 / 10 0 5 0 Belen........................... 95 62 98 58 / 10 0 5 0 Bernalillo...................... 92 56 93 61 / 10 0 5 0 Bosque Farms.................... 92 58 95 57 / 10 0 5 0 Corrales........................ 92 58 93 61 / 10 0 5 0 Los Lunas....................... 92 57 95 58 / 10 0 5 0 Placitas........................ 90 61 91 62 / 10 0 5 0 Rio Rancho...................... 90 58 92 62 / 10 0 5 0 Socorro......................... 95 65 99 63 / 5 0 5 0 Sandia Park/Cedar Crest......... 83 60 85 58 / 10 5 10 0 Tijeras......................... 88 59 90 59 / 20 5 10 0 Edgewood........................ 85 58 88 55 / 20 5 10 0 Moriarty/Estancia............... 87 49 88 51 / 20 5 10 0 Clines Corners.................. 84 56 85 54 / 20 10 10 0 Mountainair..................... 87 60 89 57 / 20 5 10 0 Gran Quivira.................... 88 60 90 59 / 10 5 5 0 Carrizozo....................... 92 69 94 65 / 10 0 0 0 Ruidoso......................... 86 61 86 61 / 10 0 0 0 Capulin......................... 84 54 84 54 / 0 0 5 10 Raton........................... 87 53 88 54 / 0 0 0 5 Springer........................ 90 53 91 55 / 0 0 5 5 Las Vegas....................... 86 54 87 53 / 10 5 10 0 Clayton......................... 92 63 92 61 / 0 0 0 10 Roy............................. 89 58 89 57 / 0 5 5 5 Conchas......................... 96 60 97 62 / 5 5 5 5 Santa Rosa...................... 93 62 94 61 / 10 0 5 0 Tucumcari....................... 96 60 98 63 / 10 10 0 5 Clovis.......................... 96 66 97 64 / 10 5 0 10 Portales........................ 99 67 100 64 / 10 5 0 10 Fort Sumner..................... 98 65 99 64 / 10 5 0 0 Roswell......................... 106 73 107 69 / 5 0 0 0 Picacho......................... 96 67 97 65 / 5 0 5 0 Elk............................. 91 65 93 62 / 5 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 7 PM MDT this evening for NMZ123. Heat Advisory from noon today to 8 PM MDT this evening for NMZ238. Heat Advisory from noon to 8 PM MDT Wednesday for NMZ238. && SHORT TERM...42 LONG TERM....12 AVIATION...42
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:10 PM MDT | Heat Advisory | ABQ | Chaves | 55 hr |
| Jun 20, 4:51 PM MDT | Special Weather Statement | ABQ | Curry | 24 min |
| Jun 20, 4:58 PM MDT | Special Weather Statement | ABQ | Curry | 32 min |
| Jun 20, 5:08 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 37 min |
Nearby
Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.